Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 30, NWS Melbourne, FL

March 21, 2009Lake County, Florida

NWS Melbourne, FL issued this red flag warning at Mar 21, 2009, 2:33 PM EDT for Lake County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 2:33 PM EDT (18:33 UTC)
Expired
Mar 21, 2009, 7:00 PM EDT
In force
4 hr
Issued by
NWS Melbourne, FL

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 211833
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT SAT MAR 21 2009

FLZ044-144-212300-
/O.NEW.KMLB.FW.W.0030.090321T1833Z-090321T2300Z/
NORTHERN LAKE-SOUTHERN LAKE-
233 PM EDT SAT MAR 21 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

RELATIVE HUMIDITY LEVELS HAVE DROPPED TO AROUND 35 PERCENT COMBINED
WITH GUSTY EAST-NORTHEAST WINDS IN LAKE COUNTY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Mar 21, 10:12 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 21, 10:12 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1012 AM EDT SAT MAR 21 2009

.DISCUSSION...

...LAKE WIND ADVISORY/HIGH SURF ADVISORY IN EFFECT TODAY...

FRONTAL BOUNDARY HAS PUSHED OVER S FL AND PGRAD HAS STRENGTHENED
BEHIND IT WITH BRISK ENE WINDS DEVELOPING. SHOWERS PUSHING ON THE
COAST FROM SRN BREVARD CO SOUTHWARD IN AREA OF LOW LEVEL CONVERGENCE
BEHIND THE FRONT...BUT OVERALL AREA HAS DECREASED SINCE NEAR SUNRISE
WHEN ACTIVITY WAS PRODUCING GUSTY WINDS AND SHOWING SOME ROTATION
OFFSHORE. THE AREA WILL CONTINUE TO SLOWLY WANE INTO THE EARLY
AFTERNOON. SOME ENHANCED CLOUDINESS NEAR THE COAST IN SHRA AREAS
THIS MORNING WILL GRADUALLY BECOME PARTLY CLOUDY THIS AFTERNOON AS
ACTIVITY DECREASES. CURRENT ADVISORIES STILL ON TRACK WITH THE WINDS
AND LONG PERIOD OCEAN SWELLS MAKING ENTERING THE WATER AT THE BEACH
DANGEROUS DUE TO THE ROUGH SURF AND HIGH RIP CURRENT RISK. WILL MAKE
A FEW MINOR TWEAKS TO ZONES/GRIDS FOR THE AFTERNOON PERIOD.

&&

.AVIATION...NE-ENE SFC WINDS BECOMING SUSTAINED ARND 15KT WITH OCNL
GUSTS NR 21KT INTERIOR AND SUSTAINED 15-20KT COAST WITH OCNL GUSTS
25KT THRU 22/00Z. ONLY REDUCTIONS FROM VFR WILL BE NR COAST SWD
FROM KMLB  DUE TO ISOLD SHRA OVR ATLC WATERS WITH BRIEF MVFR
CONDITIONS...WITH COND IMPRVG AFT 18Z.

&&

.MARINE...NO SIG CHANGES PLANNED TO CURRENT FORECAST/HEADLINES.
(PREVIOUS) HAZARDOUS MARINE CONDITIONS DVLPG ACROSS THE LCL ATLC
WATERS WITH SFC WNDS 20KTS AT BUOY009...SEAS UP TO 8FT....BUOY114
OFF FPR UP TO 5FT. FURTHERMORE...WAVE PDS ARE 12SEC AT BOTH...A
FEATURE THAT THE WAVEWATCH MODEL IS FAILING TO PICK UP. SCA
CONDITIONS CONTINUE NWD UP THE COAST TO BUOY008 (40NM SE OF
SAVANNAH)...BUT EVEN THERE THE WINDS/SEAS MEET CAUTIONARY CRITERIA.
FURTHERMORE...AS THE HIGH PRESSURE RIDGE OVER THE ERN SEABOARD DROPS
INTO THE MID ATLC...THE FETCH OVER THE WRN ATLC WILL INCREASE AND
MAINTAIN A STEADY WAVE TRAIN THRU DAYBREAK SUN. CURRENT CONDITIONS
MEET THE CRITERIA FOR A HIGH SURF ADVISORY...WHICH WILL BE IN EFFECT
THRU DAYBREAK SUN.

LOW LEVEL RIDGE WILL REMAIN NEARLY STATIONARY ALG THE EASTERN
SEABOARD WITH ONSHORE FLOW CONTINUING. PGRAD WILL SUPPORT WINDS
AROUND 15 KNOTS AND SEAS WILL BE SLOW TO SUBSIDE ESP OFFSHORE SO
BOATING CONDS WILL NOT IMPROVE RAPIDLY. HAVE EXTENDED THE SMALL
CRAFT ADVISORY INTO MONDAY BUT BY THEN IT WILL BE MAINLY FOR SEAS.

&&

.FIRE WEATHER...
(PREVIOUS) NERLY WINDS BTWN 15-20KTS THRU THE MIXING LYR WILL KEEP
MAX TEMPS IN THE L/M70S AREAWIDE WHILE ADVECTING OCEAN MOISTURE
ACROSS THE PENINSULA. WHILE MIN RH VALUES WILL REMAIN ABV CRITICAL
LVLS...THE STRONG/GUSTY SFC WNDS AND OVERALL DRY CONDITIONS WILL
CREATE CONDITIONS FOR RAPID FIRE SPREAD TODAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR COASTAL
     VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN
     BREVARD-ST. LUCIE.

     HIGH SURF ADVISORY UNTIL 8 AM EDT SUNDAY FOR COASTAL VOLUSIA-
     INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN BREVARD-ST.
     LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 5 PM EDT MONDAY FOR COASTAL WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     OUT 20 NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
     OFFSHORE.

&&

GLITTO/WEITLICH
Hazardous weather outlook, Mar 21, 5:56 AM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
556 AM EDT SAT MAR 21 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
556 AM EDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
NORTHEAST WINDS AROUND 20 MPH WITH GUSTS AROUND 25 MPH WILL
PREVAIL ACROSS THE COASTAL COUNTIES OF EAST CENTRAL FLORIDA THIS
AFTERNOON. THESE WINDS WILL GENERATE ROUGH CONDITIONS ON AREA
LAKES AS WELL AS THE INTRACOASTAL WATERWAY. BOATERS WHO VENTURE
OUT TODAY SHOULD TAKE EXTRA CARE AS THE CHOPPY CONDITIONS WILL BE
CAPABLE OF SWAMPING SMALL BOATS.

...COASTAL FLOOD IMPACT...
HIGH SURF CONDITIONS WILL PREVAIL ALONG AREA BEACHES TODAY. THE
ROUGH SURF WILL CAUSE MINOR BEACH EROSION...ESPECIALLY DURING HIGH
TIDE. THE NEXT HIGH TIDE CYCLE WILL PEAK AROUND 5:00 PM THIS
AFTERNOON.

...RIP CURRENT IMPACT...
A LONG PERIOD FIVE TO SEVEN FOOT SWELL WILL IMPACT THE EAST
CENTRAL FLORIDA COAST TODAY AND WILL CREATE AN EXTREME RIP
CURRENT THREAT ALONG AREA BEACHES. THE THREAT WILL BE HIGHEST
DURING THE OUTGOING TIDE...WHICH WILL OCCUR THROUGH 11:00 AM THIS
MORNING AND AFTER 5:00 PM THIS AFTERNOON.

A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING RAPIDLY
OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN THE STRONGEST
SWIMMERS INTO DEEP WATER. IF CAUGHT IN A RIP CURRENT...REMAIN CALM
AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL THE PULL OF
THE CURRENT SUBSIDES...THEN RETURN TO SHORE. DO NOT TRY TO SWIM
BACK TO SHORE AGAINST THE CURRENT SINCE THIS IS WHAT CAUSES MOST
RIP CURRENT DROWNINGS. FOR ADDITIONAL SAFETY...SWIM ONLY AT
BEACHES WHERE LIFEGUARDS ARE PRESENT AND NEVER SWIM ALONE.

...WIND AND SEA IMPACT...
A FIVE TO SEVEN FOOT NORTHEAST SWELL WILL CONTINUE TO IMPACT THE
LOCAL ATLANTIC WATERS TODAY AS A FRESH TO STRONG NORTHEAST BREEZE
PREVAILS ACROSS THE LOCAL ATLANTIC WATERS. WINDS WILL OCCASIONALLY
GUST TO NEAR GALE FORCE...ESPECIALLY OVER THE OFFSHORE LEG. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ATLANTIC WATERS BETWEEN
FLAGLER BEACH AND JUPITER INLET OUT TO 60 NAUTICAL MILES.

...FIRE WEATHER IMPACT...
DESPITE AN ONSHORE FLOW AND A SLIGHT CHANCE FOR COASTAL SHOWERS
THROUGH MIDDAY...WIND SPEEDS OF 15 TO 20 MPH WITH HIGHER GUSTS
WILL COMBINE WITH DRY CONDITIONS ACROSS CENTRAL FLORIDA TO CREATE
CONDITIONS FOR RAPID FIRE SPREAD TODAY...ESPECIALLY OVER THE
INTERIOR COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A LARGE HIGH PRESSURE RIDGE WILL BUILD ACROSS THE MID ATLANTIC
INTO EARLY NEXT WEEK AND WILL MAINTAIN STRONG AND GUSTY NORTHEAST
WINDS. SEAS WILL DIMINISH SLOWLY...BUT HAZARDOUS BOATING CONDITIONS
WILL CONTINUE AS A LONG FETCH OF NORTHEAST WINDS PUSHES A
NORTHEAST SWELL INTO THE EAST FLORIDA COAST. THE RISK FOR RIP
CURRENTS IS EXPECTED TO REMAIN HIGH INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:48 AM EDTLake Wind AdvisoryMLBVolusia16 hr
Mar 21, 4:07 AM EDTHigh Surf AdvisoryMLBVolusia40 hr
Mar 21, 6:21 AM EDTSpecial Marine WarningMLB43 min
Mar 21, 6:37 AM EDTSpecial Marine WarningMLB23 min

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.